MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE132
Medical Device Problem Codes Kinked (1339); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/15/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra system 5max ace reperfusion catheter (5max ace) was kinked approximately 57.0 and 59.0 cm from the proximal hub.The 5max ace was fractured approximately 69.0 cm from the hub.The 5max ace was ovalized from 92.0 and 100.0 from the hub.The 5max ace had a slight discoloration at 95.0 cm from its hub.Conclusions: evaluation of the returned 5max ace revealed a long ovalization in the catheter¿s distal region.This damage is likely a result of advancing the 5max ace through a damaged non-penumbra sheath.This ovalization likely contributed to any resistance felt by the physician while positioning the 5max ace.Further evaluation revealed kinks and a fracture on the catheter mid-shaft.These damages are likely a result of continued attempts to advance the 5max ace against resistance.If the catheter continues to be used after it becomes kinked, the damage may become exaggerated and develop into a fracture.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica) using a penumbra system 5max ace reperfusion catheter (5max ace).During the procedure, the physician advanced a non-penumbra sheath towards the target vessel and then advanced the 5max ace half way through the sheath.Subsequently, the physician experienced resistance and was unable to advance the 5max ace any further.Therefore, the 5max ace was removed.Next, the physician advanced a non-penumbra balloon catheter towards the ica and then attempted to advance the same 5max ace into the balloon catheter; however, resistance was encountered and the 5max ace would not advance into the balloon catheter.At that point, the proximal shaft of the 5max ace became kinked.Therefore, the 5max ace was removed and the procedure was completed using a non-penumbra stent retriever device.However, the patient was bleeding from the carotid-cavernous sinus fistula (ccf).No medication was given to treat the bleeding.The physician attributed the bleeding to the non-penumbra stent device.There was no report of an adverse effect related to the penumbra device.

Brand Name
PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6727944
Report Number3005168196-2017-01203
Device Sequence Number16486854
Product Code NRY
UDI-Device Identifier00814548012803
UDI-Public00814548012803
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/16/2020
Device Catalogue Number5MAXACE132
Device Lot NumberF74440
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2017
Initial Report FDA Received Date07/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1